A Drug Causes Hundreds of Deaths and Millions of ADEs

Drug Topics
7/13/2017
by Nicholas Hamm

FDA approvals do not necessarily mean that a drug will not later receive additional warnings. Actemra (tocilizumab), a medication for rheumatoid arthritis (RA), has recently been investigated for unlabeled side-effects that have allegedly lead to hundreds of deaths. But when warnings have not been issued yet, how can a pharmacist help?

A recent investigation by STAT found reports of over hundreds of deaths caused by unlabeled side-effects on the RA medication Actemra (tocilizumab).1

Actemra hit the market in 2010 and many were excited for its apparent benefits over other RA medications. Unlike other drugs, it didn’t have issues relating to heart attacks, heart failure, or lung problems. However, after investigating 500,000 side-effect reports on RA drugs, the STAT investigation found that these risks are as high or even higher with Actemra than with other RA drugs.

Read more